About My Health Careers Internship MedBlogs Contact us
Medindia LOGIN REGISTER
Advertisement

Heartburn Drug Linked to Pneumonia in Older Adults

by Adeline Dorcas on April 25, 2018 at 12:32 PM
Font : A-A+

Heartburn Drug Linked to Pneumonia in Older Adults

The link between pneumonia and few medicines prescribed to older people for heartburn or stomach ulcers such as proton-pump inhibitors (PPIs) may not be safe, finds a team of researchers at the University of Exeter.

PPIs are medicines commonly prescribed to reduce gastric (stomach) acid production and to protect the stomach. Approximately 40 percent of older adults receive PPIs, although according to some experts, up to 85 percent of people who receive PPI prescriptions may not need them.

Advertisement


A team of researchers says people should not stop using their PPI medication but should discuss with their prescribing healthcare professional whether the PPIs are still needed. Just stopping PPIs could be dangerous as PPIs may be useful, for example, to prevent stomach bleeds in some people.

Once thought to be relatively harmless, PPIs have more recently been linked to increased rates for certain health concerns like fractures, cardiovascular disease, and some bacterial infections. The association between PPI use and pneumonia was studied because stomach acid helps to prevent infections spreading from the gut in some individuals. Since pneumonia is a major cause of death for older adults, it is important for healthcare providers to understand the links between PPIs and pneumonia.
Advertisement

The Exeter team designed a study to look at statistical links in medical records between long-term PPI use and pneumonia in older adults. Their study was published in the Journal of the American Geriatrics Society.

David Melzer, Professor of Epidemiology and Public Health at the University of Exeter Medical School, said: "This study shows that there was a higher rate of pneumonia in older people who received PPIs over a two year period. Caution is needed in interpreting the findings as our study is based on analyzing data from medical records so that other factors may be involved. However, our study adds to growing evidence that PPIs are not quite as safe as previously thought, although they are still a very useful class of medication for certain groups of patients."

The research team used information from Clinical Practice Research Datalink (CPRD) for England, a large database containing records from many primary care practices in the U.K. They selected patients 60-years-old and older who had taken prescribed PPIs regularly and who also had previous regular medical records. The researchers identified more than 75,000 older adults who were treated with PPIs.

As with all prescription medications, regularly review your use of medicines like PPIs with your healthcare providers to make sure each prescription is still needed.

This summary is from "Proton-Pump Inhibitors and Long-Term Risk of Community? Acquired Pneumonia in Older Adults." It appears online ahead of print in the Journal of the American Geriatrics Society.

The study authors are Jan Zirk-Sadowski, Ph.D.; Jane A. Masoli, MBChB; Joao Delgado, Ph.D.; Willie Hamilton, MD; W. David Strain, MD; William Henley, Ph.D.; David Melzer MBBCh, Ph.D.; and Alessandro Ble, MD.

Source: Eurekalert
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
News Category
What's New on Medindia
Printed Temperature Sensors help with Continuous Temperature Monitoring
Health Benefits of Giloy
Breast Cancer Awareness Month 2021 - It's time to RISE
View all

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Drug Toxicity Hib Vaccine Peptic Ulcer Pneumonia Reflux Esophagitis Signature Drug Toxicity GERD Barrett’s Esophagus Indigestion Drugs Banned in India 

Recommended Reading
Pneumonia
Pneumonia is a lung infection that can be caused by a bacteria or a virus. It causes inflammation .....
Heartburn Symptom Evaluation
Heartburn is a symptom that occurs due to irritation of the food pipe either due to acid reflux or ....
Acidity
Acidity and dyspepsia is excessive acid production in the stomach causing heartburn and acid ......
Proton-Pump Inhibitors Increase the Risk of Heart Attack by 20%
Popular OTC antacids for treating heartburn, like Prilosec, are linked to a 20% higher risk of ......
Barrett’s Esophagus
Barrett’s esophagus is a condition where the inner lining of the esophagus changes to resemble the i...
Drug Toxicity
Drug toxicity is an adverse reaction of the body towards a drug that results as a side effect of a d...
Drugs Banned in India
Several drugs are either banned or withdrawn after introduction in the market....
GERD
This condition occurs due to the reflux of hydrochloric acid of the stomach into the oesophagus...
Hib Vaccine
The Hib vaccine protects children against infections like meningitis and pneumonia that are caused b...
Indigestion
Indigestion or dyspepsia is referred to nonspecific symptoms or discomfort that causes persistent p...
Peptic Ulcer
Encyclopedia section of medindia gives general information about Peptic Ulcer...
Reflux Esophagitis
Reflux esophagitis is a condition causing inflammation of the lining of the esophagus. This happens ...

Disclaimer - All information and content on this site are for information and educational purposes only. The information should not be used for either diagnosis or treatment or both for any health related problem or disease. Always seek the advice of a qualified physician for medical diagnosis and treatment. Full Disclaimer

© All Rights Reserved 1997 - 2021

This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use